T Nation

TRT Effects on Body Fat/Metabolism?

Quick background. I used to be a bigger guy, around 240lbs at my peak. I got myself in shape through diet and except use, getting myself down to a lean 150lbs, decent composition and around 10% body fat.

For the last couple of years though I have faced what feels like a constantly decreased metabolism. Maintaining and especially losing weight has become incredibly difficult. It’s got to the point whereby my life has become rather miserable; either accept getting fat or limit myself to an incredibly bland, restrictive diet.

I’ve had just about every blood test in the book, thyroid stats all checked out, and I’m not pre-diabetic or anything like that.

However, my testosterone levels were low, approx 12 nmol/l and so I began TRT about 8 weeks ago now. I’m taking 2x 0.15ml enanthate and 2x HCG per week.

I was really hoping that TRT would help resolve the metabolic issues I’ve been facing, but this far I’ve noticed no difference whatsoever in relation to this or any of my other symptoms (depression, fatigue) - maybe just a slight improvement in libido.

I had my levels checked again last week, and testosterone was now slightly high at 30 nmol/l, with free T also slightly high. Estradiol was significantly raised as well, and as such my doctor has recommended an aromatase inhibitor.

Is it still to early to expect to see changes in body composition, weight management etc. or is it more likely that I’m barking up the wrong tree with TRT? I’m thoroughly fed up at the minute. :frowning:

Happy to provide further information if needed. Thanks!

It’s too early to see significant changes in body composition, TRT doesn’t act fast like drugs, it takes time for TRT to work. It’s going to take probably months to figure out your TRT protocol.

The time span for maximum benefits is measured in a little more than a year. The HCG may be hindering the perceived benefits. If you think you’re having side effects from TRT do to hormone levels that are too high, just lower the dosage rather than introducing drugs into the mix, because drugs can introduce additional side effects.

All labs should have ranges with them. Ranges are not universal, so you need to note the range that came with th e number that you post. You also haven’t given dosage information. 0.15mL is a volume, which is meaningless without concentration information. You also wouldn’t notice anything yet. It’s not like aspirin. You are almost certainly retaining water at this point, which would offset things, and you are likely to be gaiing muscle mass, which will raise the scale number. You didn’t say what the E2 result was either, high is a relative term and often taken out of context.

Thanks for the comments guys. In terms of my dosage, each ampoule is 250mg enanthate per 1ml, so that would equate to roughly 40mg per injection (which I do twice-weekly).

Estradiol is 135 pmol/L which my doctor described as ‘borderline’, however he was concerned that as my blood test was taken two days after my last injection this level will have been higher at its peak.

In a nutshell then, is it simply too soon to be expecting any noticeable changes in my symptoms. How long would you expect it to be before I might start seeing changes in the way that my body handles fat storage, if ever?

Thanks!

Yes, but not a whole lot higher with that dose plus levels will be lower at trough. You’ll need to increase your dose. Most, by far, feel significantly better within eight weeks. Some report increased strength (they should) and fat loss within a couple of months, especially if exercising.

Typically, if eating properly and exercising, you’ll see fat loss and muscular gains in six months. On the other hand, I have some who have lost 40-60lbs simply sitting on a needle once a week. I tell them not to tell anyone.

By the way, this does not sound good as it seems your doctor is overly focused on numbers.

Thanks, that’s reassuring (the bit about seeing fat loss within a couple to six months, not the doctor’s obsession with numbers).

It’s an interesting comment re: the doctor. I’m based in the UK, and so I’ve gone with one of the few specialist clinics over here - a place that comes very highly recommended as far as I can tell. From the conversation I had, I mentioned that I felt no better in my mood (I’ll be honest, I don’t feel any different at all apart from beginning to wake up with an erection again) and he suggested that it may be due to the increase in estrogen levels - hence the recommendation of an aromatase inhibitor.

The general feedback on AI’s seems to be a little bit mixed, so I’m slightly nervous on that front.

The general feeling is, don’t take an AI unless you actually need it. Very few guys actually need it. You have described nothing that would indicate you are one of the few that needs it. Patience.

Out of interest, what’s the beef with aromatase inhibitors? I’ve Google side-effects etc. but the bulk of the information I can find seems to be more relevant to women undergoing breast cancer treatment.

I know one of the cited side effects for women is weight gain, which I absolutely don’t want, however I assume they manifest differently in men.

Less is more. You want to use the lowest number of drugs possible. Every new thing is added complexity and possibility of cross reaction and negative sides. It is not uncommon for guys to crash their E2 by playing with th e AI’s, which is way worse than whatever reason they had for using them. There are a lot of positivies for E2, and for most guys no real negative for even “High” levels. Your body is essentially making E2 the same way it always did, the problem was insufficient test production corrected by TRT, so unless you have another, separate, medical condition regarding E2, you are trying to fix a problem that didn’t exist. Aside from that, AI’s were designed to combat cancer and exist as the lesser of two evils, not as a something good for you.

1 Like

The beef is that most men on TRT dose dont need it yet its prescribed across the board like candy. The beef is that it can destroy your estrogen and ability to aromatase estrogen. The beef is that its a toxic drug that doesnt regulate E as well as your body does. Everything takes time. The longer you do this the more you move towards a plateau of goodness. The plateaus come in the form of symptom resolution and benefits that become everyday life. Youre not expected to feel or look like superman everyday. Take it easy and give it 6-12 months. It gets to a point in which feeling great is just the norm. No need to chase highs with this stuff

Thanks for sharing your story Dexter - really interesting read. Out of interest, before starting TRT were you conscious that something wasn’t right in terms of how quickly you were accumulating fat?

How long into TRT did you find that things started to improve? It’s absolutely killing me. I worked really hard over a period of years to get the physique I’d always wanted, and now I’m just losing it week-by-week no matter what I do.

How are you losing it week by week? Is this just a perception by you as NOT moving forward? I didnt catch your age.

I found these handy when trying to be realistic with TRT when I started:
EJE110221f01 EJE110221f04

3 Likes

It’s a little more than just ‘not making progress’. As I mentioned, I was a heavy set guy but then completely turned my life around and lost a lot of weight through a combination of diet and exercise. Other than the mental adjustment, I found the physical aspect of losing weight and gaining muscle mass quite easy.

A couple of years ago I found that maintaining weight, or losing it again after Christmas etc. was increasingly hard. I had a two week trip to Mexico planned last year, and I managed to get down to the bf% I wanted to be at in the run up to it but it was absolutely exhausting - I had to keep my calorie intake ridiculously low (which I realise in hindsight, is not a good thing for T).

Over that two week period, I gained roughly a stone (14lbs) in weight. I know this sounds mad, but with each day that went by you could see the physical changes in the mirror. I came home from that trip determined to lose that weight again, but I simply haven’t been able to. It’s been just over a year since, and I’ve gained almost another 20lbs - all the while persisting with a healthy diet and regular exercise and weight training (albeit less so on the latter front since March - I’m currently building a gym at my house).

All in all, it’s having a really big impact on my quality of life - trying to do all of the right things but just gradually gaining weight (fat) all the same. One bad meal seems to undo the hard work or restraint of a month or more. It’s not how I used to be. I’m 35 now, but I was in my 30’s when I begain my initial attempt to lose weight. Something has definately changed physiologically - I’m just praying that thing is testosterone and I’m on the path to putting that right.

1 Like

So 150lbs before, roughly 170-185lbs now, what is your height? You can always expect to gain weight on vacation ESPECIALLY if you approach it with a caloric deficit going into it and EXTA-ESPECIALLY if you were low carbing before going on vacation and eating carbs and drinking booze. Is it possible you have put on muscle? Is it possible you are diet exhausted? When was the last time you took a diet break and ate at maintenance or above calorically? What is your daily caloric intake? Do you eat according to some quirky style (vegetarian, ketogenic, carnivore, etc)? Its possible that what worked before could no longer work. Do you drink alcohol? How is your sleep?

I realize you didnt come here to discuss your lifestyle and were looking for TRT feedback (which I provided) but if you care to respond you may get some good advice here…probably not from me :slight_smile: